Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 21, NWS El Paso, TX

June 7, 2013Doña Ana County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 7, 2013, 3:47 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2013, 3:47 PM MDT (21:47 UTC)
Expired
Jun 7, 2013, 4:30 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Doña Ana County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 36 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:09 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WUUS54 KEPZ 072147
SVREPZ
NMC013-051-072230-
/O.NEW.KEPZ.SV.W.0021.130607T2147Z-130607T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
347 PM MDT FRI JUN 7 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EAST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 430 PM MDT

* AT 339 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 32
  MILES NORTHWEST OF WHITE SANDS NATIONAL MONUMENT...MOVING SOUTHEAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN SIERRA AND EXTREME NORTHEASTERN DONA ANA
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD
OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE
SEEKING SAFE SHELTER.

&&

LAT...LON 3309 10633 3288 10650 3306 10674 3321 10661
TIME...MOT...LOC 2144Z 305DEG 4KT 3308 10658

$$

FAUSETT
2 follow-up statements
986 
WWUS54 KEPZ 072206
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
406 PM MDT FRI JUN 7 2013

NMC013-051-072230-
/O.CON.KEPZ.SV.W.0021.000000T0000Z-130607T2230Z/
SIERRA NM-DONA ANA NM-
406 PM MDT FRI JUN 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHEASTERN DONA ANA AND EAST CENTRAL SIERRA COUNTIES UNTIL 430 PM
MDT...

AT 356 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED 31 
MILES NORTHWEST OF WHITE SANDS NATIONAL MONUMENT...MOVING SOUTHEAST 
AT 5 MPH. THIS STORM HAS MAINTAINED ITS STRENGTH WITH NO SIGNS OF 
WEAKENING YET.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN SIERRA AND EXTREME NORTHEASTERN DONA ANA
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3309 10633 3288 10650 3306 10674 3321 10661
TIME...MOT...LOC 2203Z 305DEG 4KT 3307 10656

$$

FAUSETT
928 
WWUS54 KEPZ 072229
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
429 PM MDT FRI JUN 7 2013

NMC013-051-072239-
/O.EXP.KEPZ.SV.W.0021.000000T0000Z-130607T2230Z/
SIERRA NM-DONA ANA NM-
429 PM MDT FRI JUN 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN DONA ANA
AND EAST CENTRAL SIERRA COUNTIES WILL EXPIRE AT 430 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.

LAT...LON 3309 10633 3288 10650 3306 10674 3321 10661
TIME...MOT...LOC 2229Z 305DEG 4KT 3305 10653

$$

FAUSETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:03 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 7, 12:03 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1203 PM MDT FRI JUN 7 2013

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO NEW MEXICO AND WESTERN TEXAS
AND THIS WILL BRING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. FOR SATURDAY
THROUGH NEXT WEEK WESTERLY WINDS WILL PRODUCE HOT AND MOSTLY DRY
WEATHER FOR THE BORDERLAND.

&&

.DISCUSSION...
THE POTENTIAL FOR SEVERE CONVECTION LOOKS PRONOUNCED FOR THIS
AFTERNOON AND THIS EVENING ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS. EAST TO SOUTHEAST LOW LEVEL FLOW CONTINUES TO TRANSPORT
ABUNDANT MOISTURE INTO THE AREA WITH DEWPOINTS ABOVE 50 F FOR MOST
OF THE CWA EARLY THIS AFTERNOON. MORNING SOUNDING SHOWED A HIGHLY
UNSTABLE AIR MASS WITH A 3000 J/KG MUCAPE ALONG WITH A .9 INCH
PRECIPITABLE WATER. WIND SHEAR ALSO SIGNIFICANT WITH 10 TO 20 KT
LOW LEVEL EASTERLIES BENEATH 20 TO 30 KT WESTERLY WINDS AT MID
LEVELS. THUS A FEW STORMS WILL LIKELY DEVELOP AT LEAST MODERATE
MID LEVEL ROTATION WITH ATTENDANT UPDRAFT ENHANCEMENT. WET BULB
ZERO HEIGHT ALSO LOW AT AROUND 8000 FEET AGL. THUS THERE IS A RISK
OF SEVERE WEATHER INCLUDING LARGE HAIL AND STRONG DOWNBURSTS THIS
AFTERNOON AND THIS EVENING WITH LOCALLY HEAVY RAINS ALSO EXPECTED.
TRIGGERING/STORM INITIATION MECHANISMS SHOULD CONSIST OF WEAK
UPPER WAVE APPROACHING FROM THE NORTHWEST PLUS LOW LEVEL MOISTURE
CONVERGENCE ASSOCIATED WITH FRONTAL/THERMAL TROUGH. SOUNDING ALSO
SHOWS LITTLE CONVECTIVE INHIBITION MEANING SURFACE HEATING MAY
PROVIDE SOME FORCING. FINALLY UPSLOPE FLOW MAY FORCE SOME UPDRAFTS
OVER HIGHER TERRAIN.

BY SATURDAY AFTERNOON SURFACE TROUGH WILL BECOME ESTABLISHED EAST
OF THE ROCKIES WITH LOW LEVEL FLOW BECOMING MORE WESTERLY. THIS
WILL ADVECT HOT MUCH DRIER AIR MASS INTO THE CWA. STRONG UPPER
RIDGE WILL ALSO COVER THE SOUTHERN ROCKIES FOR MOST OF NEXT WEEK.
THESE FACTORS WILL BRING MOSTLY DRY WEATHER AND HOT TEMPERATURES
TOMORROW THROUGH NEXT THURSDAY.

&&

.AVIATION...VALID 08/00Z-09/00Z.
VFR THRU THE PERIOD. FEW-SCT080-100 SCT-BKN150-200 THRU 12Z...THEN
FEW-SCT150-200. S TO SE WINDS 5-15KTS THRU 12Z THEN SHIFTING
TO THE W AT 10-20G30KTS.  VARIABLE WINDS WITH GUSTS TO 50KTS NEAR
THUNDERSTORMS. WDLY SCT TO SCT 2-4SM BKN040-060CB THRU 06Z MAINLY
EAST OF DIVIDE.

&&

.FIRE WEATHER...
ONE MORE DAY OF THUNDERSTORM CHANCES WITH THE THREAT FOR SEVERE
WEATHER THIS AFTERNOON AND EVENING. DRY LIGHTNING IS STILL A
DEFINITE POSSIBILITY OVER THE NORTHERN AND WESTERN GILA THIS
AFTERNOON ESPECIALLY. MUCH DRIER AIR WITH HOT TEMPERATURES WILL
RETURN TOMORROW WITH HIGHS OVER THE LOWLANDS APPROACHING 100 DEGREES
AGAIN. WINDS ALSO LOOK BREEZY TO WINDY OVER FAR SOUTHWEST NEW MEXICO
WHICH COULD LEAD TO CRITICAL CONDITIONS DEVELOPING. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR ZONES 110 AND 111.

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE UPCOMING WORK WEEK
WITH HIGHS IN THE 100-105 RANGE AND SINGLE DIGIT RELATIVE
HUMIDITIES. WINDS SHOULD REMAIN LIGHT WITH UPPER HIGH OVER REGION SO
CRITICAL CONDITIONS NOT EXPECTED. SOME HINTS OF THE FIRST MONSOON
MOISTURE SURGE SHOWING UP IN MODELS GOING INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71 100  75 102  77 /  40  10   0   0   0
SIERRA BLANCA           69  96  70  98  70 /  40  10   0  10  10
LAS CRUCES              62  98  68  98  67 /  40  10   0   0   0
ALAMOGORDO              65  98  71  93  70 /  40  10   0   0   0
CLOUDCROFT              42  73  44  79  47 /  50  10  10  10  10
TRUTH OR CONSEQUENCES   64  96  69  98  69 /  30  10   0   0   0
SILVER CITY             56  92  58  93  57 /  30  10   0   0   0
DEMING                  61 100  67 100  66 /  30   0   0   0   0
LORDSBURG               61 103  67  98  66 /  10   0   0   0   0
WEST EL PASO METRO      72  98  77 101  77 /  40  10   0   0   0
DELL CITY               63  97  67 101  71 /  40  10   0  10  10
FORT HANCOCK            70 102  73 103  76 /  30  10   0   0   0
LOMA LINDA              64  89  65  94  66 /  40  10   0  10  10
FABENS                  68  99  72 102  74 /  40  10   0   0   0
SANTA TERESA            68  99  74  99  73 /  40  10   0   0   0
WHITE SANDS HQ          71  97  72  97  76 /  50  10   0   0   0
JORNADA RANGE           57  98  63  99  62 /  40  10   0   0   0
HATCH                   64  96  70  97  69 /  40  10   0   0   0
COLUMBUS                66  99  72  99  71 /  30   0   0   0   0
OROGRANDE               64  99  70 100  69 /  40  10   0   0   0
MAYHILL                 49  84  51  89  53 /  50  10  10  10  10
MESCALERO               46  85  48  90  50 /  50  10  10  10  10
TIMBERON                45  81  47  86  49 /  50  10  10  10  10
WINSTON                 46  88  48  92  51 /  30  10   0   0   0
HILLSBORO               57  90  58  96  59 /  30  10   0   0   0
SPACEPORT               63  97  69  98  68 /  40  10   0   0   0
LAKE ROBERTS            47  92  48  93  50 /  30  10   0   0   0
HURLEY                  55  94  58  94  57 /  20  10   0   0   0
CLIFF                   46 100  54  97  53 /  30  10   0   0   0
MULE CREEK              43  99  44  94  45 /  20   0   0   0   0
FAYWOOD                 57  93  58  94  59 /  30  10   0   0   0
ANIMAS                  62 103  68  98  67 /  10   0   0   0   0
HACHITA                 61 101  67  98  66 /  10   0   0   0   0
ANTELOPE WELLS          63 102  69  98  68 /  10   0   0   0   0
CLOVERDALE              60  96  61  94  62 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NMZ110-111.

TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Jun 7, 10:08 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1008 AM MDT FRI JUN 7 2013

NMZ401>417-TXZ418>424-081745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1008 AM MDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOIST UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION WITH AN UPPER
DISTURBANCE APPROACHING FROM THE NORTHWEST AND LOW LEVEL FORCING
OCCURRING NEAR A SURFACE FRONT AND TROUGH. AS A RESULT THERE WILL BE
A RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST AREA MAINLY FROM
MID AFTERNOON THROUGH THE LATE EVENING. A FEW STORMS MAY PRODUCE
HAIL UP TO THE SIZE OF GOLF BALLS ALONG WITH 70 MPH WINDS. IN
ADDITION  OVER AN INCH OF RAIN MAY FALL OVER ISOLATED LOCATIONS
CAUSING LOCALIZED FLOODING. DRY LIGHTNING MAY OCCUR AND IGNITE
WILDFIRES WEST OF THE DIVIDE AND OVER THE GILA REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY
HOT DRIER AIR WILL FLOW INTO THE REGION DURING THIS TIME. THUS
MOSTLY DRY WEATHER IS EXPECTED WITH ONLY VERY SLIGHT CHANCES FOR
MAINLY MOUNTAIN THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL IN ANY SIGNIFICANT WEATHER TO THE NWS
OFFICE VIA OUR 800 NUMBER OR CALL LOCAL LAW ENFORCEMENT OR TWEET
US A REPORT USING OUR OFFICE USERNAME @NWSELPASO

ROGASH

In the hours before

Special weather statement, Jun 7, 2:40 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 PM MDT FRI JUN 7 2013

NMZ401>403-408-072145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
INCLUDING THE CITIES OF...GILA HOT SPRINGS...BUCKHORN...
MULE CREEK...CLIFF...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...FAYWOOD...HURLEY...GRANT COUNTY AIRPORT...
HILLSBORO...WINSTON
240 PM MDT FRI JUN 7 2013

...STRONG THUNDERSTORMS OVER GRANT COUNTY NEW MEXICO...

AT 230 PM AN AREA OF STRONG THUNDERSTORMS WERE MOVING TO THE
SOUTHEAST ACROSS GRANT COUNTY IN SOUTHWEST NEW MEXICO. THE MOST
INTENSE ACTIVITY WAS MOVING INTO THE VICINITY OF SILVER
CITY....MULE CREEK...TYRONE AND IRON CREEK CAMPGROUND. THE STORMS
MAY PRODUCE DIME SIZED HAIL...WIND GUSTS TO 50 MPH AND HEAVY
RAINFALL WITH LOCALIZED FLOODING. PEOPLE IN THE PATH OF THE STORMS
SHOULD TAKE SHELTER IMMEDIATELY. DRIVERS SHOULD STAY ALERT FOR LOW
VISIBILITIES AND WATER COVERED ROADS.
|

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:21 PM MDTSevere Thunderstorm WarningEPZOtero54 min
Jun 7, 12:09 PM MDTFire Weather WatchEPZCatron, Grant, Hidalgo, Luna, Sierra11 hr
Jun 7, 2:25 PM MDTSevere Thunderstorm WarningEPZSierra50 min
Jun 7, 2:47 PM MDTSevere Thunderstorm WarningEPZGrant43 min
Jun 7, 3:20 PM MDTAreal Flood AdvisoryEPZGrant115 min
Jun 7, 3:59 PM MDTFlash Flood WarningEPZGrant91 min
Jun 7, 4:14 PM MDTSevere Thunderstorm WarningEPZDoña Ana61 min
Jun 7, 4:35 PM MDTSevere Thunderstorm WarningEPZDoña Ana55 min
Jun 7, 4:47 PM MDTSevere Thunderstorm WarningEPZLuna43 min
Jun 7, 5:12 PM MDTSevere Thunderstorm WarningEPZDoña Ana63 min
Jun 7, 5:28 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Jun 7, 5:31 PM MDTSevere Thunderstorm WarningEPZDoña Ana59 min
Jun 7, 5:37 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.